Michigan, 2013Damaging Winds in Michigan, May 28, 2013
May 28, 2013 · NWS GRR · 3 events in 3 counties and zones
Isolated severe storms caused wind gusts of up to 60 to 75 mph across portions of Ingham and Clinton counties on May 28th, with significant damage occurring to a lumberyard in Delta township in Clinton county where a semi was also blown over.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms caused wind gusts of up to 60 to 75 mph across portions of Ingham and Clinton counties on May 28th, with significant damage occurring to a lumberyard in Delta township in Clinton county where a semi was also blown over.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 28, 2:40 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, May 28, 2:40 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
340 PM EDT TUE MAY 28 2013
LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE
.SYNOPSIS...
ISSUED AT 340 PM EDT TUE MAY 28 2013
A WARM FRONT WILL CONTINUE LIFTING NORTH THROUGH LOWER MICHIGAN
TONIGHT AND WEDNESDAY... AND PERIODS OF SHOWERS AND THUNDERSTORMS
WITH LOCALLY HEAVY RAIN WILL CONTINUE. WARMER AND MORE HUMID
CONDITIONS CAN BE EXPECTED WITH HIGHS TEMPERATURES OF 80 TO 85
INLAND FROM LAKE MICHIGAN THROUGH FRIDAY.
THE COVERAGE AND FREQUENCY OF RAIN IS EXPECTED TO DECREASE BY
WEDNESDAY NIGHT AS THE WARM FRONT LIFTS TOWARD UPPER MICHIGAN... BUT
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED
THURSDAY AND FRIDAY.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 340 PM EDT TUE MAY 28 2013
THE MAIN FORECAST CHALLENGE CONTINUES TO BE SHOWER/TSTM TRENDS AS
WELL AS THE SVR WX AND HVY RAIN THREAT.
THE WARM FRONT AT 18Z WAS SITUATED JUST NORTH OF THE I-96 CORRIDOR
AND SFC BASED CAPES HAVE RISEN TO 1000-1500 J/KG SOUTH OF I-96.
ALTHOUGH THE CONVECTION RELATED TO THE MCV HAS PUSHED EAST OF THE
CWFA... MORE SPOTTY SHOWERS/TSTMS HAVE BEEN TRYING TO DEVELOP. SO
FAR THESE CELLS HAVE NOT BEEN VERY IMPRESSIVE... PROBABLY BECAUSE OF
SUBSIDENCE BEHIND THE DEPARTING WAVE.
HOWEVER THERE IS A 40 KT LOW LEVEL JET IN PLACE AND DEEP LAYER SHEAR
OF 30 TO 40 KNOTS... SO COVERAGE/INTENSITY OF CELLS MAY INCREASE
THROUGH 00Z. A FEW STRONGER CELLS ARE POSSIBLE ESPECIALLY IF MORE
BREAKS IN THE CLOUD COVER DEVELOP. SHORT TERM GUIDANCE SUGGESTS THAT
A SOLID LINE OF CONVECTION WILL FILL IN ACROSS NRN IL THROUGH 00Z
ALONG THE INSTABILITY GRADIENT... WITH A POSSIBLE EXTENSION INTO SRN
LWR MI.
HEAVY RAIN/LOCALIZED URBAN AND SMALL STREAM FLOODING LOOKS TO BE
MORE OF A THREAT TONIGHT THAN THE SVR WX THREAT WITH REPEATING CELLS
POSSIBLE. AREAS NEAR AND JUST NORTH OF I-96 HAVE ALREADY SEEN OVER
AN INCH OF RAIN AND THE GROUND IS ALREADY SATURATED.
AFTER ANY LINGERING MORNING CONVECTION DISSIPATES... EXPECTING A
BREAK IN THE ACTION FOR WEDNESDAY AFTERNOON AND NIGHT AS THE WARM
FRONT LIFTS OFF TO THE NORTH AND LITTLE OR NO FORCING IS PRESENT IN
THE WARM SECTOR. THURSDAY MAY BE QUIET AS WELL OTHER THAN SOME
WIDELY SCATTERED AFTERNOON/EVENING DIURNAL CELLS INLAND FROM LAKE
MICHIGAN.
.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 340 PM EDT TUE MAY 28 2013
THE UPPER LOW TO OUR WEST WILL CONTINUE TO PUMP GULF MOISTURE TOWARD
THE GREAT LAKES THROUGH THE END OF THE WEEK AND INTO THE WEEKEND.
SCATTERED SHOWERS AND STORMS SHOULD CONTINUE...ALTHOUGH THERE SHOULD
ALSO BE DRY PERIODS FRIDAY THROUGH SATURDAY. THE MODELS ARE IN
DECENT AGREEMENT THAT A COLD FRONT COMES THROUGH SATURDAY NIGHT AND
THE PCPN CHCS DIMINISH THEREAFTER. CARRIED SLGT CHC POPS INTO
SUNDAY IN CASE THE FRONT IS DELAYED SOMEWHAT.
MUCH COOLER AIR ARRIVES BEHIND THE FRONT FOR SUNDAY INTO EARLY NEXT
WEEK...ALTHOUGH JUST HOW COOL THE MODELS DISAGREE. AFTER DAYTIME
TEMPS IN THE MID 70S TO LOWER 80S FRI AND SAT...TEMPS SHOULD COOL TO
THE UPPER 60S TO AROUND 70 FOR SUNDAY THROUGH TUESDAY...ALTHOUGH THE
ECMWF IS EVEN COOLER. THE SUNDAY NIGHT THROUGH TUESDAY PERIOD LOOKS
LARGELY DRY WITH CANADIAN HIGH PRESSURE FILLING IN.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 130 PM EDT TUE MAY 28 2013
ONE ROUND OF STORMS WAS EXITING THE REGION AS OF 1730Z. MORE
WIDELY SCATTERED STORMS COULD FIRE UP AT ANY TIME...HOWEVER
EXPECT A MORE CONCENTRATED AREA OF STORMS TO ARRIVE BETWEEN 03Z
AND 09Z AS A LOW LEVEL JET TRIGGERS MORE STORMS. AFTER 09-10Z WED
EXPECT MUCH OF THE AREA WILL BE FREE OF THUNDERSTORMS.
THERE WILL BE SCATTERED POCKETS OF IFR WITHIN THE STORMS...BUT
LARGELY MVFR OR VFR CONDITIONS ARE EXPECTED INTO WED MORNING. THERE
APPEARS TO BE ENOUGH MIXING/WIND TO PREVENT TOO MUCH OVERNIGHT
FOG. VFR CONDITIONS SHOULD DEVELOP INTO EARLY/MID WED MORNING AND
HOLD THROUGH 18Z.
SOUTHWEST WINDS OF 10-15 KTS WILL PERSIST THROUGH MUCH OF THE NEXT
24 HOURS.
&&
.MARINE...
ISSUED AT 340 PM EDT TUE MAY 28 2013
WHILE WINDS AND WAVES SHOULD FOR THE MOST PART STAY BELOW SMALL
CRAFT ADVISORY CRITERIA THE NEXT COUPLE DAYS... DENSE FOG MAY BE AN
ISSUE AT TIMES AS MID 60 DEW POINTS COME ACROSS THE CHILLY LAKE
WATERS.
&&
.HYDROLOGY...
ISSUED AT 340 PM EDT TUE MAY 28 2013
LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES EARLIER TODAY HAS
ALREADY PROMPTED TWO RIVER ADVISORIES FOR BANKFULL...IONIA AND HOLT.
ADDITIONAL LOCALLY HEAVY RAINFALL IN EXCESS OF AN INCH OR TWO WILL
REMAIN POSSIBLE TONIGHT... ESPECIALLY OVER THE SRN CWFA INCLUDING
THE GRAND AND KALAMAZOO BASINS.
URBAN AND SMALL STREAM FLOODING IS A DISTINCT POSSIBILITY TONIGHT
WHERE CELLS REPEAT... AND ADDITIONAL ADVISORIES FOR THE LARGER
RIVERS MAY EVENTUALLY BE REQUIRED AS THE RUNOFF MAKES IT/S WAY
THROUGH.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS...MEADE
SHORT TERM...MEADE
LONG TERM...JK
AVIATION...JK
HYDROLOGY...MEADE
MARINE...MEADE
Hazardous weather outlook, May 28, 4:17 AM EST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
517 AM EDT TUE MAY 28 2013
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
290930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
517 AM EDT TUE MAY 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE
MAIN THREAT WILL BE DAMAGING WIND AND LARGE HAIL...BUT THERE IS
ALSO A LOW CHANCE OF A TORNADO AS WELL. STORM MOVEMENT WILL BE
FROM WEST TO EAST AT ABOUT 35 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING. THE
MAIN THREAT WILL BE DAMAGING WIND AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
OSTUNO
In the hours before
Local storm report, May 28, 11:57 AM EST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1257 PM EDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HEAVY RAIN EAST GRAND RAPIDS 42.94N 85.61W
05/28/2013 M1.65 INCH KENT MI TRAINED SPOTTER
UPDATED STORM TOTAL RAINFALL
&&
JMAPLESSpecial weather statement, May 28, 12:04 PM EST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
104 PM EDT TUE MAY 28 2013
MIZ059-066-067-073-074-281800-
CALHOUN-CLINTON-EATON-INGHAM-JACKSON-
104 PM EDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY...
AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WAVERLY TO LEE TWP
TO PULASKI...MOVING NORTHEAST AT 50 MPH.
PEA SIZED HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LANSING... JACKSON... DEWITT...
SPRINGPORT... CONCORD... EATON RAPIDS...
BROOKLYN... LESLIE... MASON...
GRASS LAKE... WILLIAMSTON... STOCKBRIDGE...
WEBBERVILLE... HANOVER... HORTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4234 8496 4282 8468 4295 8437 4278 8436
4277 8415 4207 8413 4207 8482
TIME...MOT...LOC 1703Z 241DEG 46KT 4279 8461 4239 8484
4204 8466
NJJLocal storm report, May 28, 1:27 PM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
227 PM EDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HEAVY RAIN OKEMOS 42.72N 84.43W
05/28/2013 M1.06 INCH INGHAM MI TRAINED SPOTTER
STORM TOTAL RAINFALL
&&
JMAPLESLocal storm report, May 28, 1:29 PM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
229 PM EDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HEAVY RAIN OKEMOS 42.72N 84.43W
05/28/2013 M1.06 INCH INGHAM MI TRAINED SPOTTER
STORM TOTAL RAINFALL
&&
JMAPLESLocal storm report, May 28, 1:58 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
258 PM EDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN GERALD R FORD ARPT 42.89N 85.53W
05/28/2013 M0.93 INCH KENT MI OFFICIAL NWS OBS
STORM TOTAL RAINFALL THROUGH 1PM
&&
JMAPLESLocal storm report, May 28, 4:48 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
548 PM EDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 5 ENE EATON RAPIDS 42.52N 84.56W
05/28/2013 M0.25 INCH INGHAM MI TRAINED SPOTTER
&&
HOVINGThunderstorm Wind, Ingham
- When
- May 28, 4:56 PM EST
- Where
- Ingham County, 2.46 mi SW of Dansville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.530, -84.340
Isolated severe storms produced wind gusts to near 60 mph near Dansville.
Thunderstorm Wind, Clinton
- When
- May 28, 7:07 PM EST
- Where
- Clinton County, 3.04 mi W of (Lan)capitol Cty Arp
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 42.780, -84.640
Wind damage at a lumberyard in Delta township and rolled a semi truck over as well. Several large tree limbs and branches were blown down near Dewitt. An old detached garage and a pole barn were damaged as well.
Thunderstorm Wind, Kalamazoo
- When
- May 28, 10:02 PM EST
- Where
- Kalamazoo County, 0.51 mi W of Milwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.250, -85.560
A trained spotter reported that large limbs and branches were blown down in Milwood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Pennsylvania, May 28 to 29, 20131 death · 7 injured · $455,000 · EF1 · 7 events
- Tornadoes and Hail in Texas, May 28, 2013$521 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Kansas, May 28 to 29, 2013EF3 · 44 events
- Tornadoes and Damaging Wind in Michigan, May 28, 2013$865,000 · EF2 · 8 events
- Lightning Strike in Florida, May 28, 20131 death · 1 event
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2013$3.1 million · 1.5 in hail · 37 events
- Tornadoes and Hail in Oklahoma, May 28, 2013$800,000 · EF0 · 7 events
- Flash Flood and Flood in Illinois, May 28 to 30, 2013$1.0 million · 2 events
- Tornado and Damaging Wind in South Dakota, May 28, 20132 injured · $125,000 · EF1 · 2 events
- Hail in Kansas, May 28, 2013$800,000 · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Illinois, May 28 to 29, 2013$67,000 · EF0 · 14 events
- Hail and Damaging Wind in Texas, May 28, 2013$75,000 · 2.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443999, 444000, 444001.